Puerto Rico, 2006

Flash Flooding in Puerto Rico, July 10, 2006

July 10, 2006 · NWS SJU · 3 events in 2 counties and zones

3 flash flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 10, 3:30 AM AST, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 3:30 AM AST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 AM AST MON JUL 10 2006

.DISCUSSION...
TROPICAL WAVE INTERACTION GENERATING QUITE A BIT OF ACTIVITY MOSTLY
OVER WATER EAST AND NORTH OF PUERTO RICO. HOWEVER...THE VIRGIN
ISLANDS AS WELL AS THE EASTERN HALF OF PUERTO RICO GETTING THEIR
SHARE OF WEATHER. SHOWERS WILL REMAIN RATHER NUMEROUS TODAY ACROSS
THE ENTIRE AREA AND THUNDERSTORMS DEFINITELY SCATTERED. PERIODS OF
LOCALLY HEAVY BUT FAST MOVING SHOWERS WILL BE EXPECTED TO CONTINUE
TODAY BUT SWITCHING TO THE WEST HALF OF THE ISLAND BY LATE MORNING
AND EARLY AFTERNOON. URBAN FLOODING WOULD BE THE MOST OBVIOUS RISK
TODAY WITH THE HEAVIER SHOWERS. EVEN THOUGH THE UPPER TROUGH IS
FORECAST TO RETREAT NORTHWEST EFFECTS WILL STILL BE NOTICEABLE.
DRIER WEATHER IN STORE FOR TONIGHT THROUGH WEDNESDAY MORNING.
SHOWERS AND ISOLATED THUNDERSTORMS WILL STILL OCCUR BUT JUST WHAT IS
CONSIDERED THE NORMAL CLIMATE ACTIVITY. STRONGER WAVE TO APPROACH ON
WEDNESDAY AND POTENTIALLY BRING ACTIVE WEATHER FOR WEDNESDAY NIGHT
INTO THURSDAY. MODIFIED FORECAST TO ACCOUNT FOR MORE WEATHER ON
THURSDAY SINCE GUIDANCE SUGGESTS WAVE IS TO MOVE WEST NORTHWEST AND
TO AFFECT THE LOCAL AREA.

&&

.SYNOPSIS...
AT THE LOW LEVELS WE HAVE THE TROPICAL WAVE WITH AXIS TRACKING
ACROSS 66 WEST OR OVER PUERTO RICO EARLY THIS MORNING BASED ON 88D
CELL MOTION. WAVE IS INTERACTING WITH UPPER LEVEL TROUGH ORIENTED
FROM SOUTHEAST TO NORTHWEST ACROSS HISPANIOLA. UPPER TROUGH IS
FORECAST TO DRIFT FURTHER NORTHWEST AND ALSO WEAKEN THROUGH THIS
EVENING.  TROPICAL WAVE WILL CONTINUE ITS WAY INTO HISPANIOLA WITH
HIGH PRESSURE BUILDING AND PREVAILING THROUGH WEDNESDAY. NEXT
TROPICAL WAVE EAST OF THE WINDWARD ISLANDS SHOULD BE EXPECTED
WEDNESDAY INTO THURSDAY BRINGING ACTIVE WEATHER FOR THE U.S. VIRGIN
ISLANDS AND PUERTO RICO.

&&

.MARINE...
WINDS ARE INCREASING ACROSS THE LOCAL AREA AS THE WAVE PROGRESSES.
88D VAD DEPICTING 20 KTS. NAVY WAVE MODEL MAINTAINING 6-8 FEET SEAS
ACROSS ATLANTIC AND CARIBBEAN WATERS THROUGH WEDNESDAY..SITUATION
WHICH WAS HANDLE WELL BY PREVIOUS FORECAST. MAIN CONCERN ARE THE
GUSTY WINDS AT 30 KTS ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS
SURROUNDING THE LOCAL WATERS. SMALL CRAFT ADVISORIES ARE IN PLACE.

&&

.AVIATION...
ACTIVE WEATHER TODAY AS THE WAVE CONTINUES ITS WESTWARD TRACK. FROM
DOMINICAN REPUBLIC TO CENTRAL PUERTO RICO WEATHER CONDITIONS WILL
DETERIORATE DURING THE MORNING WITH SHOWERS AND THUNDERSTORMS
BECOMING MORE WIDESPREAD OVERLAND BY AFTERNOON WITH CEILINGS AND
VISIBILITIES OCCASIONALLY BELOW 1 THOUSAND FEET AND 3 MILES. SAHARAN
DUST SHOULD WORKED ITS WAY IN AS THE SUBSIDENCE SETS BEHIND THE WAVE
TONIGHT INTO TUESDAY.

&&

.HYDROLOGY...
RIVERS LEVELS SO FAR WITHIN NORMAL RANGE. SHOWERS AND THUNDERSTORMS
MOVING WEST AT LEAST AT 20 KTS WHICH IS NOT IDEAL FOR FLASH
FLOODING. HOWEVER...ONCE THE WAVE AXIS MOVES OVER THE MONA PASSAGE
THE SOUTHEAST FLOW IN THE LOW LEVELS WILL CONTINUE TO ADVECT SHOWERS
AND THUNDERSTORMS ACROSS THE EAST AND SOUTHEAST AND IS SPITE OF THE
FAST MOTION...TRAIN ECHO EFFECTS WILL CAUSE LOCALIZED HEAVY RAINFALL
THAT COULD INDUCE SMALL STREAM AND URBAN FLOODING. SO FAR RAINFALL
AMOUNTS OVER LAND THROUGH 330 AM LESS THAN ONE INCH...BUT THIS
SCENARIO COULD CHANGE AS ADDITIONAL BANDS OF SHOWERS AND
THUNDERSTORMS MOVE OVER THE EASTERN HALF OF THE ISLAND. FOR THE U.S
VIRGIN ISLANDS URBAN AND SMALL STREAM FLOODING WITH SOME OF THE
HEAVIER SHOWERS. USGS GAGES SHOWED AMOUNTS OF LESS THAN A QUARTER OF
AN INCH SO FAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  90  78 /  70  40  40   0
STT  85  77  86  77 /  70  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

RM
Hazardous weather outlook, Jul 10, 6:00 AM AST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON JUL 10 2006

PRZ001>013-AMZ710>750-111000-
600 AM AST MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A PASSING TROPICAL WAVE WILL BRING NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS TO MUCH OF PUERTO RICO AND THE
SURROUNDING ISLANDS TODAY. GUSTY WINDS AND MINOR FLOODING ARE LIKELY
WITH THESE SHOWERS...HOWEVER...DUE TO THE ANTICIPATED QUICK MOVEMENT
OF THESE SHOWERS...NO WIDESPREAD FLOODING IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...DRIER WEATHER IS EXPECTED TUESDAY AND
WEDNESDAY WITH ONLY ISOLATED TO SCATTERED SHOWER ACTIVITY EXPECTED
ACROSS THE ISLANDS. ANOTHER STRONGER TROPICAL IS EXPECTED TO REACH
THE LOCAL AREA LATE WEDNESDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION TODAY.

VIZ001-002-AMZ710>730-111000-
600 AM AST MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A PASSING TROPICAL WAVE WILL BRING NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS TO THE U.S. VIRGIN ISLAND THROUGH
THE MORNING HOURS. CLEARING SKIES ARE EXPECTED THIS AFTERNOON. GUSTY
WINDS AND MINOR FLOODING ARE LIKELY WITH THESE SHOWERS...HOWEVER...
DUE TO THE ANTICIPATED QUICK MOVEMENT OF THESE SHOWERS...NO
WIDESPREAD FLOODING IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...DRIER WEATHER IS EXPECTED TUESDAY AND
WEDNESDAY WITH ONLY ISOLATED TO SCATTERED SHOWER ACTIVITY EXPECTED
ACROSS THE ISLANDS. ANOTHER STRONGER TROPICAL IS EXPECTED TO REACH
THE LOCAL AREA LATE WEDNESDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION THIS MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

SR

In the hours before

Local storm report, Jul 10, 7:24 AM AST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
724 AM AST MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     FLOOD            RIO GRANDE              18.38N 65.84W
07/10/2006                   RIO GRANDE         PR   BROADCAST MEDIA

            SMALL STREAM GALATEO WAS REPORTED OUT OF ITS BANKS AT THE
            GALETO BRIDGE.

&&

RMOJICA
Local storm report, Jul 10, 7:25 AM AST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
725 AM AST MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     HEAVY RAIN       NAGUABO                 18.21N 65.74W
07/10/2006  E0.00 INCH       NAGUABO            PR   BROADCAST MEDIA

            RIVER RIO BLANCO LEVEL WAS REPORTED RISING STEADILY.

&&

RMOJICA
Local storm report, Jul 10, 7:26 AM AST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
726 AM AST MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     HEAVY RAIN       FAJARDO                 18.33N 65.66W
07/10/2006  E0.00 INCH       FAJARDO            PR   BROADCAST MEDIA

            RIVER CILITOS LEVEL WAS RISING STEADILY AT THE TRAFFIC
            LIGHT ON HIGHWAY 3.

&&

RMOJICA

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Eastern Interior

When
July 10, 9:35 AM AST to 12:00 PM AST
Where
Eastern Interior County, Cayey
Reported by
EMERGENCY MANAGER

A home was reported at barrio Campo Bello due to small stream out of its banks.

Flash Flood, San Juan and Vicinity

When
July 10, 10:52 AM AST to 1:00 PM AST
Where
San Juan and Vicinity County, Bayamon
Property damage
$3,000
Reported by
EMERGENCY MANAGER

A home was reported flooded at Barrio Guaraguao.

Flash Flood, San Juan and Vicinity

When
July 10, 11:49 AM AST to 1:00 PM AST
Where
San Juan and Vicinity County, Bayamon
Property damage
$3,000
Reported by
EMERGENCY MANAGER

A home at barriada Juan Sanchez was reported flooded

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5523254, 5523253, 5523252.